Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 54, NWS Quad Cities, IA

June 11, 2001Stephenson County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 11, 2001, 10:46 PM CDT for Stephenson County, Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2001, 10:46 PM CDT (03:46 UTC)
Expired
Jun 11, 2001, 11:45 PM CDT
In force
59 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 112 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 10:30 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3303 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 120347
SVRMLI
ILC177-120445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1046 PM CDT MON JUN 11 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STEPHENSON COUNTY IN NORTHWEST ILLINOIS

* UNTIL 1145 PM CDT

* AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
  ALONG A LINE EXTENDING FROM 22 MILES NORTHEAST OF DAVIS TO 27 MILES
  NORTH OF WINSLOW...MOVING SOUTHWEST AT 30 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
   ROCK GROVE BY 1120 PM CDT.
   DAVIS...ONECO...ORANGEVILLE BY 1125 PM CDT.
   AFOLKEY...ROCK CITY...WINSLOW BY 1130 PM CDT.
   BUENA VISTA...DAKOTA...DAKOTA DORNINK AIRPORT AND FREEPORT BY
  1135 PM CDT.

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH
IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THESE STORMS PASS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR NORTHEAST IOWA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFEChT UNTIL 300 AM CDT TUESDAY MORNING FOR NORTHWESTERN
ILLINOIS.


DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 2:20 PM CDT, 8 hours 26 minutes earlier.

Area forecast discussion, Jun 11, 2:20 PM CDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT MON JUN 11 2001

.OVERVIEW & DIAGNOSIS...TRUNCATED DISCUSSION WITH CONVECTION
EXPECTED TO START ANYTIME AND EXTREME INSTABILITY FOR SEVERE
POTENTIAL.  FOR PLANNED FIRST AND SECOND PERIOD IMPACTS SEE MORNING
SPECIAL WEATHER STATEMENT. GENERALLY...GOOD CHANCE OF CONVECTION WITH
SIGNIFICANT SEVERE POTENTIAL INTO TONIGHT WITH HIGHEST NORTH AND LESS
POTENTIAL SOUTH. INSTABILITIES OF LI/S OF -10 TO 12 AND THERMODYNAMIC
INSTABILITY OR CAPE OF 6000 TO 7000. WILL MENTION HEAVY RAIN POSSIBLE
WITH PRECIPITABLE WATER NEAR 1.5 AND POSSIBLE SLOW MOVEMENT.  EXPECT
CONVECTION TO FIRE NEXT FEW HOURS SOUTHERN MN INTO NRN IOWA AND
PROPAGATE SOUTH AND EAST INTO THIS EVENING.

...THUNDERSTORMS WITH SIGNIFICANT SEVERE POTENTIAL MAIN ISSUE THIS
FORECAST...

.DAY 1...WHATEVER HAPPENS TONIGHT WILL GREATLY IMPACT TUESDAY.  THIS
ALREADY IN FORECAST WITH TEMPS AGAIN PLANNED AT ABOVE GUIDANCE WITH
CURRENT TEMPS ALREADY AT ABOVE GUIDANCE AT 19Z AND LITTLE CHANGE TO
PATTERN. DECENT CHANCE OF SEVERE AGAIN AND WILL MENTION THIS IN NORTH
AND WEST SECTIONS. NIGHT FOLKS CAN ADJUST AND/OR EXPAND AS TONIGHT/S
SEVERE POTENTIAL MAIN CONCERN FOR NOW. HEAT INDICES OF 100 TO 105
AGAIN PROBABLE AND WILL INCLUDE IN ZONES. HEAT ADVISORY POSSIBLE.

.DAY 2...WEDNESDAY...AGAIN KEEP TEMPS AT ABOVE GUIDANCE DUE TO
SOUTHWEST WINDS AND CHANCE POPS...WITH HIGHEST NORTH NEAR BOUNDARY.
WILL KEEP MUGGY AND HUMID WORDING WITH HEAT INDICES APPROACHING HEAT
ADVISORY OF 100 TO 105 WITH HEAT ADVISORY POTENTIAL AS WELL.

.EXTENDED (THU-MON)...WILL TAKE SLOWER UKMET/ECMWF SOLUTION
THURSDAY KEEPING TEMPS ABOVE MEX/FMR AND WEAKER HIGH ON FRIDAY NOW
SHOWS WARMER TEMPS WHICH ARE ALSO ADJUSTED FOR FROM YESTERDAY/S
DISCUSSION. ALSO WEEKEND HANDLED WELL WITH MINOR CHANGES.  FOR
MONDAY...WILL TEMPER TEMPS WITH UKMET/ECMWF SOLUTION OF COOLER TEMPS
BEHIND NEXT FRONT.

COORDINATION WITH SPC...DSM...ARX...THANKS.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS

In the hours before

Special weather statement, Jun 11, 8:31 PM CDT, 2 hours 15 minutes before
IAZ040-041-120700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
831 PM CDT MON JUN 11 2001

...SEVERE THUNDERSTORM WATCH NUMBER 401 IN EFFECT FOR IOWA...

A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT FOR BUCHANAN AND
DELAWARE COUNTIES IN IOWA UNTIL 2 AM.  THUNDERSTORMS OVER SOUTHEAST
MINNESOTA AND CENTRAL WISCONSIN...WILL PUSH SOUTH INTO THE AREA
AFTER 11 PM.  SOME OF THESE STORMS WILL BE SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL BEING THE MAIN THREATS.

ERVIN
Special weather statement, Jun 11, 10:27 PM CDT, 19 minutes before
ILZ001-002-007-009-016>018-120800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1027 PM CDT MON JUN 11 2001

...SEVERE THUNDERSTORM WATCH NUMBER 403 IN EFFECT FOR MOST
OF NORTHWEST ILLINOIS UNTIL 3 AM...

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR MOST OF NORTHWEST
WILL ILLINOIS.  THE WATCH IS IN EFFECT UNTIL 3 AM AND INCLUDES
THE CITIES OF FREEPORT...GALENA...SAVANNA...STERLING...GENESEO...
PRINCETON AND HENNEPIN.

A LINE OF SEVERE THUNDERSTORMS MOVING SOUTHEAST THROUGH SOUTHERN
WISCONSIN WILL BRING A THREAT OF DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAIN TO NORTHWEST ILLINOIS.  THE THUNDERSTORMS SHOULD
MOVE ACROSS THE WISCONSIN BORDER BETWEEN 11 PM AND MIDNIGHT AND
REACH INTERSTATE 80 AROUND 2 AM.

PEOPLE IN THE WATCH AREA SHOULD STAY UP TO DATE ON THE LATEST
WEATHER INFORMATION FOR THEIR AREA.  LISTEN FOR THE LATEST
STATEMENTS AND WARNING ON LOCAL RADIO AND TELEVISION lSTATIONS OR
NOAA WEATHER RADIO.

FERRY

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 10:03 AM CDTSevere Thunderstorm WarningDVNRock Island42 min
Jun 12, 10:29 AM CDTSevere Thunderstorm WarningDVNMercer46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.